Nebraska, 2004

Hail in Nebraska, May 16, 2004

May 16, 2004 · NWS GLD · 4 events in 2 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 16, 1:10 PM MST, 2 hours 16 minutes earlier.

Area forecast discussion, May 16, 1:10 PM MST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT SUN MAY 16 2004

.DISCUSSION...MAIN FORECAST CHALLENGES ARE IN THE FIRST TWO
DAYS...WITH SEVERE WEATHER AND A WIND ADVISORY TODAY...AND FRONTAL
PASSAGE EARLY MONDAY. THE EXTENDED FORECAST CONTINUES TO FEATURE
THIS FRONT WHICH WILL BECOME QUASISTATIONARY AND MEANDER BACK AND
FORTH THROUGHOUT THE WEEK. ALL MODELS ARE IN GREAT AGREEMENT WITH A
TROF DEVELOPING IN THE ROCKIES AND KICKING OUT DISTURBANCES WHICH
SHOULD ENHANCE RAIN CHANCES IN THE EVENING AND OVERNIGHT WHEN
COMBINED WITH MOISTURE POOLING AND MOVING WESTWARD ALONG AND NORTH
OF THE STALLED FRONT. BEST RAIN CHANCES STILL APPEAR TO BE MONDAY
NIGHT AND THURSDAY NIGHT. THEREFORE...SPENT LITTLE TIME ADJUSTING
THE EXTENDED FORECAST TODAY...AND CONCENTRATED ON SHORT TERM.

SOUTH WINDS ARE ALREADY MEETING WIND ADVISORY CRITERIA IN THE
EASTERN COUNTIES OF NORTHWEST KANSAS. COMPLEX SURFACE PATTERN IS SET
UP WITH A COLD FRONT SLIPPING THROUGH WESTERN
NEBRASKA...INTERSECTING A DRYLINE NEAR OGALLALA. THE DRYLINE EXTENDS
TO A SURFACE LOW NEAR LAMAR...THEN FIRMS UP OVER THE TEXAS/NEW
MEXICO BORDER. A LOW LEVEL JET OVER CENTRAL KANSAS IS RESPONSIBLE
FOR THE WIND ADVISORY...AND THE WINDS WILL NOT LET UP UNTIL LATE
THIS EVENING WITH THE LLJ AXIS MOVES EAST. THE UPPER AIR PATTERN
FEATURES FAST MOVING SHORTWAVE TROFS EMBEDDED WITHIN THE LARGER
SCALE TROF OVER THE WESTERN U.S. MODELS ARE HAVING A VERY DIFFICULT
TIME CATCHING THE TIMING AND STRENGTH OF THE EMBEDDED FEATURES...NOT
TO MENTION THEIR AFFECT ON THE SURFACE PATTERN. THEREFORE...RELIED
MAINLY ON OBSERVATIONAL DATA FOR THE FIRST 12 HOURS OF THE FORECAST.

SPC SLIGHT RISK AREA COVERS THE ENTIRE TRI STATE AREA TONIGHT.
ENVIRONMENT IS VERY FAVORABLE FOR SUPERCELL THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING WINDS. QUESTION IS THE LOCATION AND TIMING OF
CONVECTION. ONE UPPER WAVE IS PASSING OVERHEAD THIS AFTERNOON.
STORMS ARE FIRING IN THE SOUTH AND WEST WHERE THE SUN HAS PEAKED
OUT. ELSEWHERE...ELEVATED CONVECTION AND THICK CIRRUS HAS CUT DOWN
ON INSTABILITY FOR THE TIME BEING. THIS FIRST WAVE IS TIMED TO BE
OUT OF THE AREA BY EARLY EVENING...BUT A SECOND WAVE IS FAST ON ITS
HEELS.  MOST LIKELY AREA FOR NEW DEVELOPMENT LATER THIS EVENING WILL
BE SOUTH OF TRIBUNE ALONG THE CO/KS BORDER NEAR THE STATIONARY
SURFACE LOW AND DRYLINE. THIS AREA WILL SEE THE MOST HEATING AND
EARLIEST FORCING WITH THE SECOND UPPER WAVE. OTHER STORMS MAY ROLL
OFF THE CHEYENNE RIDGE INTO NORTHEAST COLORADO AND SOUTHWEST
NEBRASKA LATE THIS EVENING. THEREFORE...COULD NOT RULE OUT PRECIP
ANYWHERE...ESPECIALLY WITH THE DRYLINE REMAINING STATIONARY OR EVEN
RETREATING THIS EVENING.

COLD FRONT SHOULD PROVIDE COOLER TEMPS TOMORROW...THEN THE FIRST
CHANCE OF POST FRONTAL CONVECTION COMING IN MONDAY NIGHT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...TORNADO WATCH FOR ALL COUNTIES UNTIL 03Z. WIND ADVISORY UNTIL
02Z FOR THOMAS...NORTON...SHERIDAN...GRAHAM AND GOVE.
NE...NONE. TORNADO WATCH FOR DUNDY...HITCHCOCK...AND RED WILLOW.
CO...NONE.

&&

BURKE
Hazardous weather outlook, May 16, 9:37 AM MST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1037 AM MDT SUN MAY 16 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED BY LATE THIS AFTERNOON AND
EVENING MAINLY EAST OF A HAIGLER NEBRASKA TO TRIBUNE KANSAS LINE.
SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS...
ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING.

LOW LEVEL MOISTURE AND INSTABILITIES WILL INCREASE MAINLY ACROSS THE
EASTERN PORTIONS OF THE TRI-STATE REGION AS SOUTH WINDS INCREASE
AHEAD OF A DRYLINE EXPECTED TO DEVELOP NEAR THE COLORADO AND KANSAS
BORDER BY LATE THIS AFTERNOON.  AN UPPER LEVEL TROUGH WILL ALSO MOVE
ACROSS THE HIGH PLAINS...AIDING THE DEVELOPMENT OF ISOLATED TO
SCATTERED THUNDERSTORMS.

A WIND ADVISORY IS IN EFFECT FOR NORTON...SHERIDAN...GRAHAM...AND
GOVE COUNTIES THROUGH 9 PM CDT.  SOUTH WINDS OF 20 TO 30 MPH WITH
GUSTS TO NEAR 45 MPH ARE EXPECTED ACROSS THE STATED AREA.

STRONG SOUTH WINDS AND HOT TEMPERATURES WILL BRING EXTREME FIRE
CONDITIONS OVER NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA
TODAY.  EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD
FURIOUSLY...AND BURN INTENSELY.  ALL FIRES AREA POTENTIALLY SERIOUS.
ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE
DANGER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER CHANCE OF THUNDERSTORMS WILL BE FROM LATE MONDAY AFTERNOON
INTO MONDAY NIGHT.  THERE IS A SLIGHT CHANCE SOME OF THESE STORMS
COULD BECOME SEVERE.  ANOTHER CHANCE OF THUNDERSTORMS IS EXPECTED
FROM TUESDAY NIGHT INTO SATURDAY.  THE MAIN THREAT FROM THESE STORMS
WILL BE CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT (3 PM CDT) EAST OF
A HAIGLER NEBRASKA TO TRIBUNE KANSAS LINE.

LOCKHART

In the hours before

Local storm report, May 16, 2:27 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
327 PM MDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             12 W WINONA             39.06N 101.47W
05/16/2004  1.00 INCH        LOGAN              KS   PUBLIC

0250 PM     HAIL             12 W WINONA             39.06N 101.47W
05/16/2004  1.00 INCH        LOGAN              KS   PUBLIC

0250 PM     HAIL             7 W WINONA              39.06N 101.38W
05/16/2004  1.00 INCH        LOGAN              KS   TRAINED SPOTTER

0254 PM     HAIL             5 W COLBY               39.39N 101.14W
05/16/2004  0.75 INCH        THOMAS             KS   AMATEUR RADIO

0254 PM     HAIL             1 S LEVANT              39.38N 101.19W
05/16/2004  0.75 INCH        THOMAS             KS   AMATEUR RADIO

0255 PM     HAIL             6 W COLBY               39.39N 101.16W
05/16/2004  1.00 INCH        THOMAS             KS   AMATEUR RADIO

0255 PM     HAIL             1 S LEVANT              39.37N 101.19W
05/16/2004  0.75 INCH        THOMAS             KS   AMATEUR RADIO

0255 PM     HAIL             COLBY                   39.39N 101.05W
05/16/2004  0.75 INCH        THOMAS             KS   AMATEUR RADIO

0312 PM     HAIL             COLBY                   39.39N 101.05W
05/16/2004  1.00 INCH        THOMAS             KS   PUBLIC

0315 PM     HAIL             COLBY                   39.39N 101.05W
05/16/2004  1.00 INCH        THOMAS             KS   AIRPLANE PILOT

0315 PM     HAIL             3 N COLBY               39.43N 101.05W
05/16/2004  1.00 INCH        THOMAS             KS   LAW ENFORCEMENT

0325 PM     HAIL             3 E COLBY               39.39N 100.99W
05/16/2004  0.75 INCH        THOMAS             KS   TRAINED SPOTTER

&&

JD
Local storm report, May 16, 2:36 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...COR
NATIONAL WEATHER SERVICE GOODLAND KS
336 PM MDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             12 W WINONA             39.06N 101.47W
05/16/2004  1.00 INCH        LOGAN              KS   PUBLIC

0250 PM     HAIL             7 W WINONA              39.06N 101.38W
05/16/2004  1.00 INCH        LOGAN              KS   TRAINED SPOTTER

0254 PM     HAIL             5 W COLBY               39.39N 101.14W
05/16/2004  0.75 INCH        THOMAS             KS   AMATEUR RADIO

0255 PM     HAIL             6 W COLBY               39.39N 101.16W
05/16/2004  1.00 INCH        THOMAS             KS   AMATEUR RADIO

0255 PM     HAIL             1 S LEVANT              39.37N 101.19W
05/16/2004  0.75 INCH        THOMAS             KS   AMATEUR RADIO

0255 PM     HAIL             COLBY                   39.39N 101.05W
05/16/2004  0.75 INCH        THOMAS             KS   AMATEUR RADIO

0312 PM     HAIL             COLBY                   39.39N 101.05W
05/16/2004  1.00 INCH        THOMAS             KS   PUBLIC

0315 PM     HAIL             COLBY                   39.39N 101.05W
05/16/2004  1.00 INCH        THOMAS             KS   LAW ENFORCEMENT

0315 PM     HAIL             3 N COLBY               39.43N 101.05W
05/16/2004  1.00 INCH        THOMAS             KS   LAW ENFORCEMENT

0325 PM     HAIL             3 E COLBY               39.39N 100.99W
05/16/2004  0.75 INCH        THOMAS             KS   TRAINED SPOTTER

JD
Local storm report, May 16, 2:52 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
352 PM MDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             3 N RUSSELL SPRINGS     38.96N 101.18W
05/16/2004  1.00 INCH        LOGAN              KS   CO-OP OBSERVER

&&

JD
Local storm report, May 16, 2:57 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
357 PM MDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             SELDEN                  39.54N 100.57W
05/16/2004  0.25 INCH        SHERIDAN           KS   LAW ENFORCEMENT

&&

JD
Local storm report, May 16, 3:12 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
412 PM MDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             3 S MINGO               39.24N 100.96W
05/16/2004  0.75 INCH        THOMAS             KS   PUBLIC

0407 PM     HAIL             MONUMENT                39.10N 101.00W
05/16/2004  1.50 INCH        LOGAN              KS   NWS EMPLOYEE

&&

JD

The radar

The Goodland radar (KGLD), 122 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Hitchcock

When
May 16, 3:26 PM MST
Where
Hitchcock County, Culbertson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.233, -100.833

Hail, Red Willow

When
May 16, 4:01 PM MST
Where
Red Willow County, Mc Cook
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.200, -100.617

Hail, Red Willow

When
May 16, 4:10 PM MST
Where
Red Willow County, Mc Cook
Measured
1 in hail
Reported by
NEWSPAPER
Coordinates
40.200, -100.617

Hail, Red Willow

When
May 16, 4:12 PM MST
Where
Red Willow County, Mc Cook
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.200, -100.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403290, 5403291, 5403292, 5403293.